Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 23, NWS San Diego, CA

July 20, 1998San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 20, 1998, 3:18 PM PDT for San Diego County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1998, 3:18 PM PDT (22:18 UTC)
Expired
Jul 20, 1998, 5:15 PM PDT
In force
117 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 202220
FFWSAN
CAC073-210015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
318 PM PDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EASTERN SAN DIEGO COUNTY

* UNTIL 515 PM PDT

* AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN 5 MILES NORTH OF AGUA CALIENTE AND 10 MILES NORTH OF
  JACUMBA IN THE SAN DIEGO COUNTY DESERTS. THE STORMS WERE NEARLY
  STATIONARY AND WILL LIKELY PRODUCE FLASH FLOODING.

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:15 PM PDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 20, 2:15 PM PDT, 1 hour 3 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
215 PM PDT MON JUL 20 1998

                            ...SYNOPSIS...
MONSOONAL FLOW WILL BRING SOME SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAIN...THROUGH TUESDAY. BY WEDNESDAY...THE THUNDERSTORMS SHOULD
BE RESTRICTED TO THE MOUNTAINS AND DESERTS. SOME COASTAL LOW CLOUDS
AND FOG WILL OCCUR DUE TO THE MARINE LAYER...OTHERWISE SKIES WILL BE
PARTLY CLOUDY WITH NEAR NORMAL TEMPERATURES.

                           ...DISCUSSION...
THUNDERSTORMS HAVE ERUPTED TODAY WITH THE MAIN FOCUS NOW OVER THE SAN
DIEGO COUNTY MOUNTAINS AND SOUTH OF BIG BEAR. A FLASH FLOOD WARNING
FOR THE SAN DIEGO COUNTY MOUNTAINS WAS ISSUED MAINLY FOR PERSISTENT
HEAVY RAINS SINCE THESE ARE SLOW MOVERS.

CYCLONIC CIRCULATION WAS MOVING WEST THROUGH NORTHERN BAJA...AND THIS
IS CREATING THE DYNAMICS FOR THE THUNDERSTORMS. MOISTURE IS
ABUNDANT...BOTH AT THE SURFACE...AS SOME MOUNTAIN DEW POINTS WERE
NEAR 70...AND ALOFT. 12Z ETA WAS GOOD AT CATCHING THE EASTERLY WAVE
OVER THE NORTHERN DESERTS...HOWEVER IT WAS NOT AS GOOD WITH THE
CIRCULATION OVER N BAJA. BASICALLY...IT KEEPS A LOT OF 500MB
VORTICITY OVER OUR AREA THROUGH TUESDAY...SO TSTORMS COULD HAPPEN
ANYWHERE UNTIL THEN. AFTERWARDS...SOME DRYING STARTS TO OCCUR ALOFT.
THE FLOW AT 500MB BECOMES MORE SOUTHERLY...WHICH IS FAVORABLE FOR
MTN/DESERT T-STORMS BUT NOT WEST OF THERE.

THE PATTERN DOES NOT CHANGE MUCH AF:TER WEDNESDAY...SO AFTERNOON
TSTORMS SHOULD CONTINUE IN OUR EASTERN PORTIONS. TEMPERATURES SHOULD
BE NEAR NORMAL WITH THE WEAK-MODERATE ONSHORE FLOW AND 850MB TEMPS
GENERALLY NEAR 24C.

SAN BB 066/076 066/075 065 0741--

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:39 PM PDTFlash Flood WarningSGXSan Diego111 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.